Itchy Rash? Here’s an Antipsychotic!

Intercommunity Healthcare, a nursing home in Norwalk, CA was cited recently for giving a 94 year old man Seroquel, a powerful antipsychotic associated with serious side effects and death in the elderly, for scratching and itching “behavior” related to a skin rash.  The resident had a rash, covering large parts of his body with dark lesions, and a kidney disorder that may have contributed to his itching.  Nonetheless, his physician felt the itching was “psychogenic” and prescribed Seroquel to sedate him.  The resident also received an antidepressant for “depression, manifested by itchiness.”  A more accurate description was probably “depression, caused by itchiness.”  Upon receiving calamine lotion and an antibiotic ointment, the itching stopped.  The facility was cited for failure to ensure the resident was not prescribed an antipsychotic without indication for its use, failure to ensure that the side effects of the antipsychotic medication were monitored, and failure to ensure the resident received adequate care to treat his ongoing rash and itching.

To read the full citation, click here.

 

Share

About achicotel

Anthony Chicotel is a staff attorney for CANHR. His areas of expertise include the rights of long-term care residents, nursing home litigation, health care decision-making, and conservatorships.
Print this page.
Share

Responses to CANHR blog postings do not reflect the opinions of CANHR or its staff members.

Leave a Reply